Nebraska, 2004

Hail and Damaging Winds in Nebraska, July 8, 2004

July 8, 2004 · NWS LBF · 27 events in 13 counties and zones

15 thunderstorm wind, 12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
$57,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 11:25 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 11:25 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT THU JUL 8 2004

...FORECAST CONCERNS SVR WX TONIGHT...AND CONTINUED CHC OF
THUNDERSTORMS FRIDAY AND SATURDAY...

.DISCUSSION...
SHORT WAVE MOVES THRU ERN WY THIS AFTN AND INTO FCST AREA
THEREAFTER.  BASIC PARAMETERS ARE IN PLACE FOR A ROUND OF SEVERE
WEATHER WITH VARYING OPINIONS AS TO MAGNITUDE OF THE EVENT.  WILL
FOLLOW SPC DISCUSSION FOR NOW.  SUSPECT THE MAIN TORNADO THREAT
WILL BE EAST OF U.S. HWY 83.  PER DISCUSSION WITH GID...LOOKS LIKE
WIND AND HAIL TREAT WEST AND AFTER DARK.

ATM IS FAIRLY WELL CAPPED WITH 700MB TEMPS GREATER THAN 12C MOST
AREAS. THIS CAP WILL CONTINUE ACROSS THE FCST AREA MUCH OF FRIDAY AND
SATURDAY ALLOWING INSTABILITY TO INCREASE SO CONTINUE SLIGHT CHC
POPS FRI AND SAT.

ALL MODELS SUGGEST HIGH SUMMER CONDITIONS WILL DEVELOP DAYS 3-7 WITH
AFTN TEMPS NEAR OR ABOVE 90F.  CAP REMAINS STRONG THROUGHOUT THIS
PERIOD LIMITING RAIN CHANCES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CDC
Hazardous weather outlook, Jul 8, 1:31 PM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT THU JUL 8 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
331 PM CDT THU JUL 8 2004

...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE...WEST CENTRAL
AND PORTIONS OF SOUTHWEST NEBRASKA UNTIL 1000 PM CDT(900 PM MDT)...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS AFTERNOON...BEGINNING IN NORTHWEST
PORTIONS OF THE OUTLOOK AREA AND PERSIST INTO THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER ISOLATED TORNADO
DEVELOPMENT WILL ALSO BE POSSIBLE WITH A FEW STORMS EARLY ON...MAINLY
ALONG AND WEST OF HIGHWAY 83...NORTH OF INTERSTATE 80. STRONG
AFTERNOON HEATING AND MOIST SOUTHEAST LOW LEVEL FLOW...WILL COMBINE
WITH A UPPER LEVEL WAVE MOVING OUT THE WYOMING ROCKIES TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE...STORMS ARE
EXPECTED TO MOVE OUT OF THE WESTERN PANHANDLE LATE THIS AFTERNOON
AHEAD OF THE WAVE AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS
FRIDAY AND SATURDAY. WITH THE WARM FRONT CONTINUING TO WORK ITS WAY
NORTHWARD...THE RISK OF SEVERE THUNDERSTORMS FRIDAY IS EXPECTED TO BE
IN NORTH CENTRAL NEBRASKA. THE RISK OF SEVERE THUNDERSTORMS IN
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER A LARGE PART NORTH
CENTRAL THROUGH WESTERN NEBRASKA. ON FRIDAY...STORM SPOTTERS MAY BE
NEEDED IN NORTH CENTRAL NEBRASKA.

SPRINGER/13

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Sheridan

When
July 8, 3:22 PM MST to 3:28 PM MST
Where
Sheridan County, 5 mi SW of Hay Spgs
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -101.783

Strong winds accompanied the hail to break windows in cars and homes, cause severe body damage to vehicles, damage siding and roofs on homes, and shred corn crops in the area.

Thunderstorm Wind, Sheridan

When
July 8, 4:05 PM MST
Where
Sheridan County, 12 mi S of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.300, -100.167

Hail, Cherry

When
July 8, 4:23 PM MST
Where
Cherry County, 40 mi SW of Merriman
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.350, -100.200

Thunderstorm Wind, Sheridan

When
July 8, 4:43 PM MST
Where
Sheridan County, 5 mi NNE of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.583

Thunderstorm Wind, Garden

When
July 8, 5:00 PM MST
Where
Garden County, Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.700, -100.550

Thunderstorm Wind, Grant

When
July 8, 5:05 PM MST
Where
Grant County, 1 mi N of Ashby
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.683, -100.550

Thunderstorm Wind, Grant

When
July 8, 5:10 PM MST to 5:20 PM MST
Where
Grant County, Hyannis
Measured
70 kt (81 mph) estimated gust
Property damage
$38,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -99.817

Numerous large trees were snapped off with a few of them falling onto parked vehicles or into buildings. An airplane hanger was destroyed, a portion of a roof was blown off a lumberyard storage shed, and 31 power poles were also broken off by the intense thunderstorm winds.

Thunderstorm Wind, Cherry

When
July 8, 5:25 PM MST
Where
Cherry County, 54 mi S of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.517, -102.683

Thunderstorm Wind, Hooker

When
July 8, 5:43 PM MST
Where
Hooker County, 11 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.133, -102.250

Thunderstorm winds snapped off large tree limbs and destroyed a small shed.

Hail, Grant

When
July 8, 5:45 PM MST
Where
Grant County, Whitman
Measured
1.75 in hail
Property damage
$8,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.633, -102.750

The large hail broke windows in homes.

Hail, Cherry

When
July 8, 7:00 PM CST
Where
Cherry County, 10 mi NW of Brownlee
Measured
4 in hail
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.500, -102.250

Thunderstorm Wind, Hooker

When
July 8, 6:05 PM MST to 6:15 PM MST
Where
Hooker County, 2 mi N of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.000, -101.767

Numerous large branches were broken off the trees, wind mills were destroyed, and power poles were snapped by the thunderstorm outflow winds.

Thunderstorm Wind, Hooker

When
July 8, 6:10 PM MST
Where
Hooker County, 15 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.517

Many large trees were uprooted or snapped off.

Thunderstorm Wind, Arthur

When
July 8, 6:15 PM MST
Where
Arthur County, 10 mi S of Arthur
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -101.917

Hail, Arthur

When
July 8, 6:20 PM MST to 6:25 PM MST
Where
Arthur County, 1 mi SW of Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.500, -102.617

Hail, Cherry

When
July 8, 7:45 PM CST
Where
Cherry County, 19 mi WSW of Brownlee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -101.700

Thunderstorm Wind, Cherry

When
July 8, 7:45 PM CST
Where
Cherry County, 19 mi WSW of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.383, -100.750

Hail, Custer

When
July 8, 8:00 PM CST
Where
Custer County, 6 mi S of Arnold
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.183, -100.967

Hail broke windows in homes and vehicles and destroyed corn and wheat fields.

Thunderstorm Wind, Lincoln

When
July 8, 8:06 PM CST
Where
Lincoln County, 3 mi SE of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -101.033

Thunderstorm Wind, Brown

When
July 8, 8:20 PM CST
Where
Brown County, 5 mi SSE of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.717

Hail, Perkins

When
July 8, 7:40 PM MST
Where
Perkins County, 9 mi SSW of Grant
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -101.033

Hail, Custer

When
July 8, 8:48 PM CST
Where
Custer County, 12 mi W of Callaway
Measured
3 in hail
Property damage
$1,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.833, -101.033

Hail destroyed fields of corn and soy beans. It also broke a window in a home.

Hail, Rock

When
July 8, 8:57 PM CST
Where
Rock County, 3 mi W of Bassett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.183, -100.967

Hail, Chase

When
July 8, 8:04 PM MST
Where
Chase County, 9 mi N of Imperial
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -101.700

Thunderstorm Wind, Frontier

When
July 8, 9:15 PM CST
Where
Frontier County, 4 mi NNW of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.500, -100.033

Thunderstorm Wind, Lincoln

When
July 8, 9:20 PM CST
Where
Lincoln County, 10 mi ESE of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.100

Hail, Custer

When
July 8, 9:40 PM CST
Where
Custer County, 8 mi SE of Callaway
Measured
1 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.650, -101.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411149, 5411150, 5411151, 5411152, 5411153, 5411154, 5411238, 5411240, 5411242, 5411239, 5411241, 5411245, 5411246, 5411244, 5411243, 5411247, 5411248, 5411531, 5411249, 5411250, 5411529, 5411530, 5411532, 5411251, 5411534, 5411533, 5411535.